Alert archive / Texas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 2, NWS Amarillo, TX

May 8, 1996Lipscomb County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 8, 1996, 7:35 PM CDT for Lipscomb County, Texas. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 1996, 7:35 PM CDT (00:35 UTC)
Expired
May 8, 1996, 8:00 PM CDT
In force
25 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Lipscomb County, TX

The radar

The Dodge City radar (KDDC), 167 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 7:36 PM CDTThunderstorm Wind 55Lipscomb, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
564 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
2811 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 090034
SVRAMA
TXC295-090100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
735 PM CDT WED MAY 8 1996
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  800 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...SOUTHEASTERN LIPSCOMB COUNTY
 
AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF HIGGINS. THIS STORM WAS MOVING
NORTHEAST AT 15 MPH AND WILL PASS JUST NORTH OF HIGGINS BY 8 PM.
 
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR IS INDICATED BY RADAR.  PEOPLE IN THE PATH\ OF THIS
STORM SHOULD TAKE ACTION TO PROTECT THEMSELVES AND THEIR PROPERTY.
MOVE INDOORS AND AWAY FROM WINDOWS.  DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:52 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, May 8, 2:52 PM CDT, 4 hours 43 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
250 PM CDT WED MAY 8 1996

A DRY CAPPED ATMOSPHERE CONTINUES ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES.  SURFACE COLD FRONT ACROSS THE NORTHERN ROCKIES/NORTHERN
HIGH PLAINS WILL SLOWLY DRIFT SOUTH OVER THE NEXT 42 HOURS AND
SHOULD BE KNOCKING ON OUR DOOR BY FRIDAY MORNING.  UP UNTIL THEN...A
SMALL UPPER LEVEL WAVE MOVES JUST NORTH OF THE AREA THURSDAY...BUT
ONCE AGAIN WE WILL BE TOO CAPPED TO SET OFF ANYTHING.  TEMPERATURES
WILL ONCE AGAIN SOAR ON THURSDAY...PROBABLY CLOSE TO TODAY/S
READINGS.  DRYLINE WILL SLOSH BACK TO THE WEST OVERNIGHT AND LLJ
WILL ESTABLISH ITSELF TONIGHT AND AGAIN THURSDAY NIGHT AHEAD OF THE
APPROACHING COLD FRONT.

NOW ABOUT THE FRONT...THE FRONT COULD SNEAK ACROSS THE FORECAST AREA
THURSDAY NIGHT BEHIND THE SURFACE LOW THAT WILL BE MOVING ACROSS
NORTHERN KANSAS AT THAT TIME.  THERE IS A LOT OF COLD AIR BEHIND THE
FRONT AND THESE STRONG FRONTS USUALLY MAKE IT SOUTH FASTER THAN THE
MODELS INDICATE.  TEMPERATURES WILL BE TRICKY ON FRIDAY...DEPENDING
ON THE CLOUD COVER BEHIND THE FRONT AND HOW FAR SOUTH IT MAKES IT
BEFORE SUNRISE ON FRIDAY.  RIGHT NOW WE WILL PLACE THE FRONT IN THE
SOUTHERN TEXAS PANHANDLE FRIDAY MORNING...BUT WE WILL GO WITH THE
WARMER AVN GUIDANCE NUMBERS AS LOW CLOUDS MAY LAG TO THE NORTH
BEHIND THE FRONT.

WE WILL PLACE A 20 PERCENT CHANCE OF THUNDERSTORMS ACROSS THE
EASTERN ZONES ON FRIDAY AS THIS AREA WILL BE UNDER THE BEST LIFT AND
UPPER LEVEL DIVERGENCE.  THUNDERSTORMS COULD FORM BACK FARTHER
WEST...BUT WE DO NOT THINK THAT WILL HAPPEN UNTIL SATURDAY AFTER THE
UPSLOPE FLOW GETS WELL ESTABLISHED.

IN THE EXTENDED WE WILL BLANKET THE ENTIRE AREA WITH A SLIGHT CHANCE
OF THUNDERSTORMS SATURDAY AND SUNDAY AND LEAVE MONDAY DRY.  WE
SHOULD HAVE A FAIRLY MOIST SOUTHEAST FLOW SATURDAY AND SUNDAY...WITH
A NORTHWEST FLOW ALOFT.  BY MONDAY THE RIDGE BUILDS IN AND IT SHOULD
CUT OFF OUR CHANCES OF RAIN.

THANK YOU FOR THE COORDINATION DDC.

A LOOK AT SOME EARLY NUMBERS:

DHT 64/95 58/75 53 000
AMA 65/96 63/83 55 000
BVR 67/98 64/78 53 000

.AMA...
TX...NONE.
OK...NONE.

GOEHRING

In the hours before

Local storm report, May 8, 6:02 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
600 PM CDT WED MAY 8 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

542 PM\     11 S LIPSCOMB             TX   0.75 INCH HAIL
05/08/96   LIPSCOMB                       REPORTED BY LIPSCOMB
                                          SHERIFFS OFFICE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:11 PM CDTSevere Thunderstorm WarningAMAGray64 min
May 9, 5:49 PM CDTTornado WarningAMAGray26 min
May 9, 6:10 PM CDTTornado WarningAMAGray35 min
May 9, 6:42 PM CDTSevere Thunderstorm WarningAMAWheeler63 min

Nearby

Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.